Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 6, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 1, 2018, 6:28 PM CDT for Jefferson County, Nebraska. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 6:28 PM CDT (23:28 UTC)
- Expired
- May 1, 2018, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:30 PM CDT | TSTM WND DMG | 5 E Reynolds, NE | TREE DOWN ACROSS ROAD. |
| May 1, 6:40 PM CDT | TORNADO | 4 Wsw Endicott, NE | |
| May 1, 6:41 PM CDT | HAIL 1 | 1 Sse Fairbury, NE | |
| May 1, 6:48 PM CDT | HAIL 1 | 4 S Fairbury, NE | |
| May 1, 7:10 PM CDT | HAIL 0.75 | 1 W Diller, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
053
WFUS53 KOAX 012328
TOROAX
NEC095-020000-
/O.NEW.KOAX.TO.W.0006.180501T2328Z-180502T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
628 PM CDT TUE MAY 1 2018
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southern Jefferson County in southeastern Nebraska...
* Until 700 PM CDT
* At 628 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles south of Fairbury, or 18 miles northwest of
Washington, moving east at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Diller around 650 PM CDT.
Other locations impacted by this tornadic thunderstorm include Steele
City, Crystal Springs Campground, Buckley Creek Recreational Area,
Endicott, Jansen, Camp Jefferson, Reynolds, Rock Creek Station State
Historical Park and Harbine.
This includes Highway 136 in Nebraska between mile markers 141 and
162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4001 9737 4016 9737 4024 9692 4004 9691
4000 9692
TIME...MOT...LOC 2328Z 255DEG 32KT 4006 9720
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
MEAD2 follow-up statements
726
WWUS53 KOAX 012343
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
643 PM CDT TUE MAY 1 2018
NEC095-020000-
/O.CON.KOAX.TO.W.0006.000000T0000Z-180502T0000Z/
Jefferson NE-
643 PM CDT TUE MAY 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHERN
JEFFERSON COUNTY...
At 643 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Fairbury, or 17 miles northwest of
Washington, moving east at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Diller around 700 PM CDT.
Other locations impacted by this tornadic thunderstorm include Steele
City, Crystal Springs Campground, Buckley Creek Recreational Area,
Endicott, Jansen, Camp Jefferson, Rock Creek Station State Historical
Park and Harbine.
This includes Highway 136 in Nebraska between mile markers 144 and
162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4001 9733 4017 9731 4024 9692 4004 9691
4000 9692
TIME...MOT...LOC 2343Z 258DEG 22KT 4005 9718
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
MEAD596
WWUS53 KOAX 012349
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
649 PM CDT TUE MAY 1 2018
NEC095-020000-
/O.CON.KOAX.TO.W.0006.000000T0000Z-180502T0000Z/
Jefferson NE-
649 PM CDT TUE MAY 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHERN
JEFFERSON COUNTY...
At 648 PM CDT, a confirmed tornado was located 6 miles southeast of
Fairbury, or 17 miles north of Washington, moving east at 35 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Diller around 700 PM CDT.
Other locations impacted by this tornadic thunderstorm include Steele
City, Crystal Springs Campground, Buckley Creek Recreational Area,
Endicott, Jansen, Camp Jefferson, Rock Creek Station State Historical
Park and Harbine.
This includes Highway 136 in Nebraska between mile markers 144 and
162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4001 9733 4017 9731 4024 9692 4004 9691
4000 9692
TIME...MOT...LOC 2348Z 253DEG 33KT 4007 9711
TORNADO...OBSERVED
HAIL...1.75IN
$$
MEADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 3:16 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 1, 3:16 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 316 PM CDT Tue May 1 2018 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 1 2018 ...Severe storms likely this afternoon through evening... Surface analysis at 19z revealed a surface low over south-central NE with an associated surface front (or two) extending northeast into west-central IA. Continued heating and moistening of the boundary layer has yielded a weakly capped and moderately unstable warm sector with storms beginning to develop along the boundary between Columbus and Tekamah. The approach of a mid-level jet streak and associated vorticity maxima from the west/southwest will aid in rapid storm development over the next couple of hours with supercells anticipated as the original storm mode. Additional storms are likely to develop to our west near the surface triple point over south-central NE. Large hail and a few tornadoes will be possible initially, with large hail, damaging outflow winds, and locally excessive rainfall becoming the predominant hazards as storms coalesce into clusters later this evening into tonight. On Wednesday, an upper low will edge east through the Four Corners while an associated surface low deepens over eastern CO. The location of the attendant warm front from the surface low through southeast NE will be modulated by antecedent convection occurring tonight and any early-day activity on Wednesday. Nonetheless, it appears that southeast NE into southwest IA will have the highest probability of experiencing severe weather during the afternoon and evening hours. On Wednesday night into Thursday, the aforementioned Four-Corners upper low will eject northeast into the mid Missouri Vally, driving the development of a surface low from western KS into central IA by 00z Friday. As such, showers and thunderstorms will remain in the forecast with with some severe potential again on Thursday afternoon over southeast NE into southwest IA, immediately ahead of the migratory surface low. By Friday, drier conditions are anticipated as mid-level heights build across the region. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 1 2018 On Saturday into Saturday night, a low-amplitude impulse will translate from the northern Plains into mid MO Valley, supporting a low-probability chance of showers. A potentially better chance of precipitation will exist next Tuesday into Wednesday ahead of a prominent upper low tracking southeast through the north-central CONUS. High temperatures through the extended forecast should be primarily in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1233 PM CDT Tue May 1 2018 Variable MVFR/VFR cigs this afternoon with increasing chance for thunderstorms. Included stronger wind gusts and reduced vsbys with storms KOMA/KLNK especially in the 22-01Z time period. May need to add hail and stronger winds as the storms develop. Additional thunderstorms possible overnight with the strengthening low level jet and included these as well. Low level wind shear may need to be added for the evening hours at KLNK and KOMA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Zapotocny
Hazardous weather outlook, May 1, 3:28 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 328 PM CDT Tue May 1 2018 NEZ011-012-016>018-030>032-021030- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Wednesday Showers and thunderstorms are possible tonight with the greatest severe weather potential existing to the southeast of the area. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few non-severe thunderstorms are possible Wednesday night and again on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not anticipated through Wednesday. IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053- 065>068-078-088>093-021030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Severe thunderstorms are likely through midnight with a few tornadoes, large hail, damaging outflow winds, and locally excessive rainfall all possible. Another round of severe thunderstorms are expected Wednesday afternoon and evening across portions of southeast Nebraska into southwest Iowa. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few severe storms are possible again on Thursday afternoon over far southeast Nebraska and southwest Iowa. .SPOTTER INFORMATION STATEMENT... Storm spotter activation has occurred.
In the hours before
Local storm report, May 1, 5:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
548 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL NORTH BEND 41.47N 96.78W
05/01/2018 M1.25 INCH DODGE NE TRAINED SPOTTER
RELAYED VIA RETIRED NWS EMPLOYEE.
&&
CZLocal storm report, May 1, 6:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 8 SW HOOPER 41.52N 96.65W
05/01/2018 E1.00 INCH DODGE NE TRAINED SPOTTER
&&
CZLocal storm report, May 1, 6:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
614 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 2 S CRAIG 41.76N 96.37W
05/01/2018 E1.50 INCH BURT NE PUBLIC
&&
CZLocal storm report, May 1, 6:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
616 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 2 ESE TEKAMAH 41.76N 96.18W
05/01/2018 M68 MPH BURT NE ASOS
&&
CZLocal storm report, May 1, 6:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST 2 SSW CRAIG 41.76N 96.38W
05/01/2018 E60 MPH BURT NE PUBLIC
&&
CZLocal storm report, May 1, 6:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 2 NW LITTLE SIOUX 41.83N 96.05W
05/01/2018 E60 MPH HARRISON IA CO-OP OBSERVER
&&
CZThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:52 PM CDT | Special Weather Statement | OAX | Knox | 23 min |
| Apr 30, 8:02 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 28 min |
| Apr 30, 8:37 PM CDT | Special Weather Statement | OAX | Knox | 38 min |
| Apr 30, 9:32 PM CDT | Special Weather Statement | OAX | Antelope, Cedar, Pierce | 43 min |
| May 1, 1:43 AM CDT | Special Weather Statement | OAX | Wayne | 32 min |
| May 1, 2:25 AM CDT | Special Weather Statement | OAX | Cuming | 20 min |
| May 1, 2:51 AM CDT | Special Weather Statement | OAX | Thurston | 24 min |
| May 1, 3:47 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte, Stanton | 43 min |
| May 1, 3:58 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 32 min |
| May 1, 4:19 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 29 min |
| May 1, 4:27 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax | 33 min |
| May 1, 4:38 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 52 min |
| May 1, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 50 min |
| May 1, 5:01 PM CDT | Tornado Warning | OAX | Butler, Saunders | 29 min |
| May 1, 5:02 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 43 min |
| May 1, 5:27 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 48 min |
| May 1, 5:38 PM CDT | Tornado Warning | OAX | Burt, Washington | 17 min |
| May 1, 5:40 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 50 min |
| May 1, 5:42 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 48 min |
| May 1, 5:50 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 40 min |
| May 1, 6:06 PM CDT | Tornado Warning | OAX | Jefferson | 24 min |
| May 1, 6:08 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 52 min |
| May 1, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 17 min |
| May 1, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 32 min |
| May 1, 6:56 PM CDT | Tornado Warning | OAX | Gage, Jefferson | 34 min |
| May 1, 6:58 PM CDT | Flash Flood Warning | OAX | Burt, Washington | 2 hr |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.